Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Accelerations of Riemannian quadratics


Author: Lyle Noakes
Journal: Proc. Amer. Math. Soc. 127 (1999), 1827-1836
MSC (1991): Primary 53B20, 53B99; Secondary 41A15, 41A29, 41A99
DOI: https://doi.org/10.1090/S0002-9939-99-04809-1
Published electronically: February 18, 1999
MathSciNet review: 1486744
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A Riemannian corner-cutting algorithm generalizing a classical construction for quadratics was previously shown by the author to produce a $C^1$ curve $p_\infty$ whose derivative is Lipschitz. The present paper takes the analysis of $p_\infty$ a step further by proving that it possesses left and right accelerations everywhere. Two-sided accelerations are shown to exist on the complement of a countable dense subset $D$ of the domain. The results are shown to be sharp in the following sense. For almost any scaled triple in Euclidean space there is a Riemannian perturbation of the Euclidean metric such that the two-sided accelerations of the resulting curve $p_\infty$ exist nowhere in $D$.


References [Enhancements On Off] (What's this?)

  • 1. A. S. Cavaretta, W. Dahmen and C. A. Micchelli, Stationary subdivision, Mem. Amer. Math. Soc. 93 (1991). MR 92h:65017
  • 2. S. Gallot, D. Hulin and J. Lafontaine, Riemannian Geometry, Springer-Verlag, 1990. MR 91j:53001
  • 3. R. Narasimhan, Analysis on real and complex manifolds, Advanced Studies in Pure Math. 1, Elsevier, 1973. MR 49:11576
  • 4. G. de Rham, Sur quelques fonctions différentiables dont toutes les valeurs sont des valeurs critiques, Celebrazioni archimedee de secolo XX, Siracusa, Vol. II, 61-65, 11-16 aprile 1961. MR 27:1551
  • 5. -, Un peu de mathématiques á propos d'une courbe plane, Revue de Mathématiques Élémentaires 2 (1947), 73-76, 89-97. MR 9:246g
  • 6. -, Sur certaines équations fonctionelles, Ouvrage publié á l'occasion de son centenaire par l'École polytechnique de l'Université de Lausanne, 95-97, 1953. MR 19:842d
  • 7. -, Sur une courbe plane, J. de Math. Pures Appl. 35 (1956), 25-42. MR 19:842e
  • 8. -, Sur les courbes limites de polygones obtenus par trisection, L'Enseignement Mathématique 5 (1959), 29-43. MR 21:7508
  • 9. L. Noakes, Asymptotically smooth splines, Advances in Computational Math. 4 (1994), 131-137. MR 96h:65016
  • 10. -, A global algorithm for geodesics, to appear in Bull. Austral. Math. Soc. Series A.
  • 11. -, Riemannian quadratics, submitted to Proc. Third Chamonix Conference on Curves and Surfaces, A. Le Méhauté, C. Rabut and L. L. Schumaker (eds.) (1997), 319-328.
  • 12. H. von Koch, Sur une courbe continue sans tangente obtenue par une construction géométrique élémentaire, Arkiv. Mat. Astronomik Fysik 1 (1904), 681-702.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53B20, 53B99, 41A15, 41A29, 41A99

Retrieve articles in all journals with MSC (1991): 53B20, 53B99, 41A15, 41A29, 41A99


Additional Information

Lyle Noakes
Affiliation: Department of Mathematics, The University of Western Australia, Nedlands, Western Australia 6907, Australia
Email: lyle@maths.uwa.edu.au

DOI: https://doi.org/10.1090/S0002-9939-99-04809-1
Keywords: Geodesic, parallel translation, corner-cutting
Received by editor(s): December 7, 1996
Received by editor(s) in revised form: June 11, 1997
Published electronically: February 18, 1999
Communicated by: Christopher Croke
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society